Sunscreen is a cream or lotion used to protect the skin from sunburn. Sunscreen poisoning occurs when someone swallows sunscreen. This can be by accident or on purpose.
This article is for information only. DO NOT use it to treat or manage an actual poison exposure. If you or someone you are with has an exposure, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
Older sunscreens used para-aminobenzoic acid (PABA) to protect skin from the sun's rays. However, many of today's sunscreens are PABA-free. Sunscreens may contain any of these ingredients:
- Salicylates (aspirin-like compounds)
- Zinc oxide
Sunscreen may also contain other ingredients.
Sunscreens are generally considered nonpoisonous (nontoxic). Most symptoms are caused by mild allergic reactions and skin and eye irritation. Symptoms may include:
Seek medical help right away. DO NOT make the person throw up unless poison control or a health care provider tells you to.
If the sunscreen got in the eyes, flush the eyes with cool water for 15 minutes.
Before Calling Emergency
Have this information ready:
- Person's age, weight, and condition
- Name of the product (ingredients and strength, if known)
- Time it was swallowed
- Amount swallowed
Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
Take the container with you to the hospital, if possible.
The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated.
The person may receive:
- Activated charcoal
- Blood and urine tests
- Breathing support, including a tube through the mouth to the lungs, and a breathing machine (in severe cases)
- Chest x-ray
- EKG (electrocardiogram, or heart tracing)
- Fluids through a vein (by IV)
- Medicine to treat symptoms
- Tube through the mouth into the stomach to wash out the stomach
How well someone does depends on how much sunscreen they swallowed and how quickly they receive treatment. The faster medical help is given, the better the chance for recovery.
Swallowing sunscreen usually just causes mild stomach upset and vomiting.
Some sunscreens contain a type of alcohol called ethanol. Children who swallow a large amount of sunscreen that contains ethanol may become drunk (intoxicated).
Swallowing a large amount of sunscreen made from salicylates could cause a condition similar to aspirin overdose.
Sunscreen - swallowing; Sunscreen poisoning
Kerr F, Krenzelok EP. Salicylates. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, PA: Elsevier Saunders; 2007:chap 48.
McGee DL. Local and topical anesthesia. In: Roberts JR, Hedges JR, eds. Clinical Procedures in Emergency Medicine. 5th ed. Philadelphia, PA: Elsevier Saunders; 2009:chap 29.
Seger DL, Murray L. Aspirin and nonsteroidal agents. In: Marx JA, Hockberger RS, Walls RM, et al, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Saunders; 2014:chap 149.
Update Date 10/18/2015
Updated by: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.